Oklahoma, 2024

Tornado and Hail in Oklahoma, May 1, 2024

May 1, 2024 · NWS OUN · 14 events in 9 counties and zones

Broad upper troughing/southwesterly flow extended across much of the western CONUS on the 1st. This included the passage of a low-amplitude wave.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Broad upper troughing/southwesterly flow extended across much of the western CONUS on the 1st. This included the passage of a low-amplitude wave. By the late evening, prior organized (supercellular) convection across the eastern Texas Panhandle consolidated into a quasi-linear convective system (QLCS) and spread into portions of southwestern Oklahoma and north Texas. A few severe wind gusts and a brief tornado occurred with this system. High wind gusts occurred across western Oklahoma during the evening, as a wake low developed to the north of the organized thunderstorm complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:02 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 1, 2:02 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 AM CDT Wed May 1 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 253 AM CDT Wed May 1 2024

Showers and thunderstorms continue to develop across northern into
central Oklahoma early this morning as low-level jet maintains warm
advection atop a southward sinking outflow boundary. The current
expectation is that convection will tend to wane through the morning
as forcing weakens. The effect, if any, this outflow boundary may
have on convective development later today is not entirely clear,
but the current expectation is that outflow will wash out through
the day with the main focus for convection being the dryline just
to the west of our area by late afternoon.

The environment ahead of the dryline will be fairly similar to
yesterday, with moderate to strong instability but rather modest
bulk shear values around 30-35 kts. As we saw yesterday, this
should still be sufficient for supercell development with all
severe hazards possible. Storm coverage will likely be greater
today out west as a weak shortwave provides more background
ascent, with convection expected to develop upscale into clusters
or line segments during the evening and progress eastward across
the area. The severe threat appears to diminish with eastward
extent as instability wanes later into the evening and overnight
period.

Ware

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 253 AM CDT Wed May 1 2024

By Thursday a cold front is expected to progress south and eastward
across the area. With an unstable airmass in place ahead of the
boundary, strong to severe storms will be possible once again. The
front will clear the area Thursday night but will quickly return
northward during the day on Friday, bringing renewed chances for at
least scattered thunderstorm development. Models are also now
showing a second cold front moving into northern and western
Oklahoma very late Friday night, with a complex of storms possible
here.

Storm chances then continue Saturday and Sunday as a moist and
unstable airmass remains in place and at least modest southwesterly
flow is maintained aloft. There is some signal for a potentially
more significant trough ejection into the plains on Monday, but
models disagree on timing and location of any attendant severe
risk at this range.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Tue Apr 30 2024

TSRA expected to have impacts mainly at KPNC and KSWO overnight
into tomorrow morning (closer to incoming from across southern
Kansas). Impacts at KCSM, KLAW, and KSPS is possible for the
first few hours of forecast before dissipating. Frontal boundary
expected to progress down toward central Oklahoma toward 12Z,
possibly reinforced by TSRA outflow, but retreat during the day
tomorrow. PROB30 will be included central Oklahoma tomorrow
afternoon near retreating front. TSRA will also be possible across
western Oklahoma by end of forecast, but impacts may occur just
beyond this forecast valid time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  64  78  59 /  40  40  80  40
Hobart OK         83  61  82  57 /  40  60  40  30
Wichita Falls TX  82  64  83  62 /  30  60  50  40
Gage OK           88  58  78  49 /  40  30  30  20
Ponca City OK     80  64  76  55 /  80  40  90  40
Durant OK         84  65  79  64 /  20  70  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 10 AM CDT this morning for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...11
Hazardous weather outlook, May 1, 2:06 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 AM CDT Wed May 1 2024

OKZ004>048-050>052-TXZ083>090-020815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 AM CDT Wed May 1 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Strong thunderstorms are possible across northern and central
Oklahoma this morning, posing a risk for hail up to the size of
quarters. Additional strong to severe thunderstorms are possible
across much of the area with a risk for large hail, damaging
winds, and a low risk for tornadoes.

.Heavy Rainfall...
Heavy rainfall could lead to localized flooding early this morning
across northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances Thursday and Friday with severe weather
possible both days. Thunderstorms chances then continue into the
weekend.

.Heavy Rainfall...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 1, 12:27 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Norman OK
127 AM CDT Wed May 1 2024

OKZ047-048-051-052-010700-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
127 AM CDT Wed May 1 2024

...Strong thunderstorms will impact portions of southeastern
Johnston, northwestern Bryan, Marshall and southwestern Atoka
Counties through 200 AM CDT...

At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Tishomingo to near Little
City to near Willis. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Kingston, Colbert, Caddo, Silo, Kenefic, Mead, Armstrong,
Cartwright, Woodville, Willis, Little City, Nida, Lake Texoma,
Calera, and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9651 3382 9653 3382 9658 3384 9662
      3385 9663 3389 9659 3390 9663 3392 9666
      3383 9671 3383 9676 3387 9680 3387 9683
      3385 9685 3387 9689 3391 9690 3407 9673
      3421 9681 3422 9631 3407 9620 3377 9648
TIME...MOT...LOC 0626Z 276DEG 29KT 3419 9666 3408 9657 3386 9681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 1, 12:51 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Norman OK
151 AM CDT Wed May 1 2024

OKZ047-048-052-010730-
Atoka OK-Johnston OK-Bryan OK-
151 AM CDT Wed May 1 2024

...Strong thunderstorms will impact portions of southeastern
Johnston, Bryan and southwestern Atoka Counties through 230 AM CDT...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenefic to 3 miles southeast of Durant to
near Cartwright. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Colbert, Caddo, Bokchito, Achille, Bennington, Silo, Kenefic,
Kemp, Armstrong, Hendrix, Cartwright, Blue, Utica, Albany, Lake
Texoma, Calera, Wade, and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 9601 3383 9610 3384 9614 3381 9618
      3380 9618 3381 9616 3376 9618 3377 9629
      3370 9632 3369 9636 3378 9643 3377 9650
      3382 9653 3382 9658 3385 9663 3388 9659
      3392 9658 3399 9647 3421 9651 3423 9596
TIME...MOT...LOC 0651Z 273DEG 29KT 3414 9638 3395 9635 3385 9658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 1, 1:13 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Norman OK
213 AM CDT Wed May 1 2024

OKZ011-012-010745-
Major OK-Garfield OK-
213 AM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of northwestern
Garfield and east central Major Counties through 245 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meno, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Lahoma, Ringwood, Drummond, Meno, Carrier, and Vance Air Force
Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 9797 3632 9787 3626 9830 3639 9836
      3646 9812 3646 9811 3647 9810
TIME...MOT...LOC 0712Z 248DEG 31KT 3635 9820

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 1, 2:07 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Norman OK
307 AM CDT Wed May 1 2024

OKZ012-010845-
Garfield OK-
307 AM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of central Garfield
County through 345 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Vance Air Force Base, moving east at 25 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Waukomis, Breckenridge, Fairmont, Douglas, Vance Air Force
Base, and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 9797 3645 9805 3653 9766 3626 9760
TIME...MOT...LOC 0807Z 259DEG 21KT 3633 9786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

30
Special weather statement, May 1, 3:18 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
418 AM CDT Wed May 1 2024

OKZ017-018-024-010945-
Kingfisher OK-Canadian OK-Blaine OK-
418 AM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of southwestern
Kingfisher, southeastern Blaine and northwestern Canadian Counties
through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geary, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geary and Calumet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9831 3567 9842 3582 9818 3563 9803
TIME...MOT...LOC 0917Z 240DEG 20KT 3563 9829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 1, 3:24 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
424 AM CDT Wed May 1 2024

OKZ017-018-011000-
Kingfisher OK-Blaine OK-
424 AM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of west central
Kingfisher and northeastern Blaine Counties through 500 AM CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Watonga, moving northeast at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Watonga, Okeene, Hitchcock, and Loyal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9805 3577 9837 3589 9854 3617 9832
      3617 9829
TIME...MOT...LOC 0924Z 219DEG 20KT 3589 9840

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware

The radar

The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Blaine

When
May 1, 3:36 AM CST
Where
Blaine County, Hitchcock
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.970, -98.350

Hail, Grady

When
May 1, 5:00 AM CST
Where
Grady County, 3.24 mi SSE of Chickasha Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.040, -97.940

Hail, Atoka

When
May 1, 8:15 AM CST
Where
Atoka County, 4.47 mi NW of Boggy Depot State Park
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.373, -96.356

Relayed images with ruler measurement. Time is radar estimated.

High Wind, Beckham

When
May 1, 7:20 PM CST to 7:25 PM CST
Where
Beckham forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Erick (ERIC) Mesonet observation. Based on radar analysis, a probable downburst wind event beneath the anvil of a nearby thunderstorm. Additional measured wind gust of 50 knots at 1925 LST.

High Wind, Beckham

When
May 1, 8:00 PM CST
Where
Beckham forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

The roof of a barn blown off and four power poles down approximately five miles west-northwest of Sayre.

High Wind, Beckham

When
May 1, 9:55 PM CST
Where
Beckham forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Elk City Regional Business Airport (KELK) observation. Emergency management reported tree damage in Elk City and a semi-trailer blown over on Interstate 40 near mile marker 39.

High Wind, Washita

When
May 1, 10:02 PM CST
Where
Washita forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Clinton-Sherman Airport (KCSM) observation.

Thunderstorm Wind, Jackson

When
May 1, 10:05 PM CST
Where
Jackson County, 3.68 mi S of Altus
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.587, -99.338

Altus (ALTU) Mesonet observation.

Thunderstorm Wind, Jackson

When
May 1, 10:08 PM CST
Where
Jackson County, 1.5 mi ESE of (Lts)altus Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.650, -99.267

Altus Air Force Base (KLTS) observation.

Thunderstorm Wind, Tillman

When
May 1, 10:20 PM CST
Where
Tillman County, 0.28 mi N of Tipton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.504, -99.141

Relayed images showing a few large tree limbs blown down. Time is radar estimated.

High Wind, Roger Mills

When
May 1, 10:45 PM CST
Where
Roger Mills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Cheyenne (CHEY) Mesonet observation. Probable wake low wind event.

Thunderstorm Wind, Tillman

When
May 1, 10:48 PM CST
Where
Tillman County, 1 mi S of Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.325, -98.870

Relayed by emergency management.

Tornado, Comanche

When
May 1, 11:04 PM CST
Where
Comanche County, 1.2 mi W of Faxon
Rating
EFU
Path length
0.5 mi
Path width
40 yd
Reported by
Official NWS Observations
Coordinates
34.458, -98.601

A Tornado Debris Signature (TDS) was observed on KFDR radar just northwest of Faxon in association with a strengthening velocity signature. With the TDS, tree damage likely occurred but could not be observed from the roads by investigators, so the specific location of this path is estimated.

Thunderstorm Wind, Comanche

When
May 1, 11:29 PM CST
Where
Comanche County, 5.31 mi E of Geronimo
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
34.479, -98.287

Personal weather station measurement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177938, 1177939, 1177941, 1178424, 1178425, 1178426, 1178427, 1178428, 1178429, 1178441, 1178430, 1178431, 1184070, 1222695.